Jump to content
Asysin2leads

Case presentation: hyponatremia secondary to dehydration in a school aged child

Recommended Posts

Please watch this short video first:

http://ca.news.yahoo.com/video/us-22424932/girl-dies-after-being-forced-to-run-for-hours-28404352.html

The horrific aspects of this case can not be understated. My heart goes out to this poor little girl. However, I think it might be useful to consider this in the context of how susceptible pediatric populations can be to electrolyte derangement and dehydration.

Hyponatremia occurs when serum sodium levels fall below 136 mEq/L however, children have been shown to suffer hyponatremia at levels higher than adults. I should mention that last line comes from something I scrawled in my notes a long time ago and I haven't the foggiest idea where I copied it from. If I find the article I'll post the link.

According to http://emedicine.medscape.com/article/767624-overview, Hyponatremia occurs through several different types of pathologies, hypovolemic, euvolemic, hypervolemic, redistributive, and pseudohyponatremia. In this case I believe the pathology would be hypovolemic hyponatremia. The little girl had lost so much fluid, probably through sweating, that she dropped to dangerous levels of sodium.

In addition to being susceptible to hyponatremia, children are also very susceptible to hypovolemia due to the lower amount of circulating fluids. If we go by the formula 80-85 ml/kg for circulating volume vs. weight, a 75 kg man will have around 6 liters of circulating fluid while an average 9 year old girl with a weight of 28 kg will have around 2.5 liters. That means an adult can lose up to 1.5 liters of fluid before entering into Stage III hemmorhagic shock, while a child can only lose .0625 liters of fluid before doing the same. Its also been shown that children can lose up 25% of circulating fluid before showing any signs of hypotension, so by the time a child's blood pressure actually begins to fall, it may be the beginning of the end.

I once told by a clinician that when you sweat, you are in essence, bleeding, and should be approached the same way for fluid replacement. Whether that's 100% true or not, I'm not exactly sure, but sweating can definitely be a significant source of hypovolemia in all populations.

Euvolemic hypovolemia can occur if total body water is increased while sodium levels remain the same. This, I reckon, would apply to someone who has been sweating for a long period while only drinking water.

Symptoms of hyponatremia include ALOC and seizure activity. The literature I have read cautions against trying to balance out hyponatremia with a hypertonic sodium solution.

If nothing else I think that when presented with a child suffering ALOC or seizures with an accompanying environmental factors should be treated with a high level suspicion for hyponatremia. Does anyone think there is a preferable isotonic crystalloid to be used in this type of situation?

Share this post


Link to post
Share on other sites

Hi,

Terrible situation. Makes you really wonder what the parents were thinking, or if there's something else to the situation.

A couple of quick points:

* You can suspect hyponatremia prehospitally, but I don't think you can diagnosis it without point-of-care testing.

* The normal priority in these patients is to restore volume if they're hypovolemic, the correct the sodium later.

* Sodium correction must be done slowly (I remember reading something like 0.5 mEq/hr), otherwise rapid correction can damage myelin in the CNS (central pontine demyelination syndrome). So rapid correction probably isn't indicated prehospitally

* The total amount of sodium given is based on labs, I think it's something like [Na]deficit * Total body water (or 0.6 x ideal body weight). I was under the impression 3% saline was still used, but this is an area I know almost nothing about.

* I've never had protocols to treat this.

* This patient is likely euvolemic, or only moderately hypovolemic, the primary problem is likely the hyponatremia from sodium loss across the dermis.

* I think it would be reasonable to treat initial seizures with benzodiazepine, even if you're already aware that the sodium may be low.

Scott Weingart did a good podcast on this at EMCrit. Hopefully the physicians on the forum can shed some more light on this area.

All the best..

Share this post


Link to post
Share on other sites

Children, particularly infants much younger than this child, have a harder time reclaiming sodium from the urine than adults do. A higher intravascular sodium level will draw water from the cells, shrinking the cells down, but infants can't get as hypernatremic as an adult. If hyponatremic, those signs of cell shrinkage and dehydration will be absent as well. A dehydrated infant or child may therefore not show some of the cardinal signs of dehydration, such as sunken eyes, poor skin turgor, and dry mucous membranes. The take home point is that if the clinical situation suggests it, consider giving the child some IV fluid in a typical dose of 20 cc/kg.

Hyponatremia can be seen with extreme exercise with inadequate sodium replenishment, such as military recruits who PT to death and drink liters of water without taking in enough sodium by eating well. We typically only see this with intake of >8 L of water per day. They will typically be resuscitated with normal saline initially.

Even with profound hyponatremia, you can't go wrong with 0.9% saline as a resuscitation fluid. It will get them on the right track, but not too quickly to where they will have complications. Hypertonic (3%) saline is reserved for very unique circumstances, and honestly isn't given very much for hyponatremia.

Bottom line: there is no need for a specific hyponatremia protocol. Resuscitate with the usual isotonic crystalloid, treat seizures with benzodiazepines, and keep a broad differential in mind such as hypoglycemia or other medical problems.

'zilla

Share this post


Link to post
Share on other sites

You are likely to find some variability on this issue. I am not aware of any strict concensus on how best to treat. However, most would probably agree that sudden increases (8-9 mEq/L/d or more) can lead to demylenating problems.

However, most people would probably agree on a regimen where you carefully increase serum Sodium by a couple to a few mEq/L over several hours to stop seizures then correct very slowly and cautiously from there.

Edit: With this patient, I'd probably try to resuscitate with NS and take it from there.

Edited by chbare

Share this post


Link to post
Share on other sites

×
×
  • Create New...